Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 14, 2018, 1:50 PM CDT for Pope County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 1:50 PM CDT (18:50 UTC)
- Expired
- Aug 14, 2018, 2:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
County Pope County, MN
The radar
The Minneapolis radar (KMPX), 190 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WWUS83 KMPX 141850
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT TUE AUG 14 2018
MNZ041-048-141930-
Pope-Douglas-
150 PM CDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS AND
NORTHWESTERN POPE COUNTIES THROUGH 230 PM CDT...
At 149 PM CDT, a strong thunderstorm was located near Kensington, or
14 miles northeast of Morris, moving southeast at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Lowry, Kensington and Farwell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4575 9532 4560 9567 4569 9576 4582 9576
4585 9575 4586 9575
TIME...MOT...LOC 1849Z 297DEG 14KT 4576 9575
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 12:20 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 14, 12:20 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1220 PM CDT Tue Aug 14 2018 .SHORT TERM...(Today and tonight) Issued at 410 AM CDT Tue Aug 14 2018 The main concern in the short term is the frontal boundary moving through today through tonight with opportunities for slow moving showers and thunderstorms. The progression of the frontal boundary has continued the trend of being slower. As of early this morning, the front was from near western Lake Superior southwest through the Alexandria area and into South Dakota. 850H frontogenesis has lead to showers and thunderstorms behind the front across eastern North Dakota into northwestern MN early this morning. The fgen will be on a downward trend through the morning hours, but roughly 1,000 J/kg of MUCAPE still exists north of the front. So, it's possible isolated thunderstorms make it into portions of central MN near the Alexandria and Long Prairie areas early this morning, but overall expect overnight precip coverage to gradually decrease given the diminishing low level convergence behind the front. As mentioned previously this will likely lead to the front moving through portions of central MN during the mid morning hours with little in the way of weather activity. A lull in the precip is still looking like a good bet, before instability pools along and south of the front for the afternoon. By this afternoon the front will extend from near Redwood Falls, through the northwest metro and toward Hayward, WI. Scattered thunderstorm development appears likely as MLCAPE values exceed 1,000 J/kg. Both low level and deep layer shear are very weak, so the chance for severe weather is low. With that said, the storms that do develop will likely have very slow storm motion and with PWATs around 1.6", some heavy rain is possible in the scattered storms. Model soundings also indicate an inverted-V setup with dry air above 700H, so any storms with strong updrafts could bring gusty winds down to the surface. The threat is very conditional, as only scattered coverage is expected. Storms should fade away after dark as they continue a slow progression SE with the boundary. .LONG TERM...(Wednesday through Monday) Issued at 410 AM CDT Tue Aug 14 2018 Long term looks to feature continued split flow through the weekend. With the split flow, the northern stream looks to remain well north of the international border, with a weak and wavy southern stream hanging out to our south between the I-70 and I-80 corridors. Early next week, we'll get a brief visit from the northern stream as a system deepens over Hudson Bay, but the northern stream will quickly retreat back to the north by the middle of next week. Models are in decent agreement on the evolution of this large scale pattern, but do have some sizable differences with what will happen early next week as we see a southern stream wave phase with the northern stream near the Great Lakes. For Wednesday through the day on Sunday, we'll be stuck in the weather no-man's land between the northern stream and the southern stream. Being in this position, we'll see high pressure at the surface and little in the way of surface forcing features. The only feature to keep an eye on will be a mid level circulation that will move across IA Thursday. Through Wednesday and Thursday, there will be just enough moisture along the southern boundary of the MPX area where we could see some scattered light activity, but on the whole, our area will remain dry as the better moisture remains to our south. We will see gradual warming temperatures as we slowly modify the airmass each day, with highs around 80 Wednesday warming into the mid/upper 80s Friday into the weekend. As the weekend is coming to a close, there will be a weak shortwave coming out of the northern Rockies and into Neb/SD. At the same time, an upper low will deepen over Hudson Bay as a strong northwesterly jet streak moves south across the Canadian Prairies. Models differ quite a bit on how/where these two features merge, but eventually they have around a 1000 mb low over the Great lakes early next week. Though there are timing/detail differences, it does look like we'll at least have a shot at seeing some rainfall in the Sunday night through Monday timeframe. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue Aug 14 2018 Ample, deep moisture, an upper short wave, and a frontal boundary will all combine to produce scattered SHRA/TSRA this afternoon, through the early evening. The main problem is timing and how widespread the activity becomes this afternoon. Two areas that satellite/regional radar have been depicted that will have the best chance of widespread SHRA/TSRA for the first couple of hours will be near KRWF/KMKT and KAXN. Elsewhere, the main dilemma would be outflow from the TSRA currently developing and where another updraft develops. Although it is not the best scenario, VCTS looks reasonable for the first several hours, then taking out VCTS after 1-2z. This forecast has low confidence, but enough to continue the VCTS or some TEMPOs based on the current radar trends. The next concern is whether redevelopment occurs toward 12z from KRWF- KMSP-KRNH. This scenario has low confidence once again, but based a mid-level trough holding back until Wednesday afternoon, I wouldn't be surprised to see more activity toward sunrise. KMSP... Timing and how long will the TSRA/SHRA continue this afternoon is the main forecast concern. Confidence is high that TSRA will develop in the vicinity, but timing remains low. Will continue the same trend with most of the TSRA developing after 21z, and ending toward sunset. As previously mentioned, more TSRA/SHRA is possible toward 12z. Winds will be generally from the west- northwest, then north-northeast Wednesday. /OUTLOOK FOR KMSP/ Wed evening...VFR. Wind NE 5 kts. Thu...VFR. Wind NNE 5 kts. Fri...VFR. Wind NE 5 kts. Sat...VFR. Wind light/Variable bcmg SE 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...MPG AVIATION...JLT
Hazardous weather outlook, Aug 14, 12:34 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1234 PM CDT Tue Aug 14 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1234 PM CDT Tue Aug 14 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will occur across central and southern Minnesota, as well as portions of west central Wisconsin through the early evening. The main weather hazard will be locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next best chance for showers and thunderstorms will be Sunday night through Monday. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Aug 14, 10:16 AM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1016 AM CDT TUE AUG 14 2018
MNZ065-073-141600-
Renville-Redwood-
1016 AM CDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
CENTRAL RENVILLE COUNTIES THROUGH 1100 AM CDT...
At 1015 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bechyn to near Redwood Falls to near
Lucan. Movement was northeast at 15 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Redwood Falls, Olivia, Bird Island, Wabasso, Morton, Delhi, Bechyn,
North Redwood and Redwood Falls Airport.
This includes the following highways...
U.S. Highway 212 between mile markers 76 and 84.
U.S. Highway 71 between mile markers 66 and 97.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4482 9482 4453 9495 4428 9530 4428 9555
4448 9528 4475 9516
TIME...MOT...LOC 1515Z 241DEG 13KT 4470 9509 4449 9519 4433 9543
JPCSpecial weather statement, Aug 14, 11:12 AM CDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1112 AM CDT TUE AUG 14 2018 MNZ065-073-141700- Renville-Redwood- 1112 AM CDT TUE AUG 14 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND SOUTH CENTRAL RENVILLE COUNTIES THROUGH 1200 PM CDT... At 1111 AM CDT, radar indicated strong thunderstorms were located along a line extending from near Morton to near Lucan. Movement was northeast at 5 mph. Half inch hail is possible with these storms. Locations impacted include... Redwood Falls, Wabasso, Franklin, Morton, Wanda, North Redwood and Redwood Falls Airport. This includes U.S. Highway 71 between mile markers 62 and 83. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4459 9479 4457 9510 4434 9548 4424 9527 TIME...MOT...LOC 1611Z 235DEG 5KT 4453 9501 4436 9539 JPC
Special weather statement, Aug 14, 11:44 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT TUE AUG 14 2018
MNZ041-141730-
Douglas-
1144 AM CDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY THROUGH 1230 PM CDT...
At 1144 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Millerville to near Charlesville.
Movement was east at 20 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Alexandria, Evansville, Brandon, Leaf Valley, Miltona, Garfield,
Millerville and Melby.
This includes Interstate 94 in Minnesota between mile markers 81 and
94.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4611 9518 4592 9539 4589 9575 4593 9577
4611 9577
TIME...MOT...LOC 1644Z 280DEG 16KT 4604 9559 4592 9622
JPCSpecial weather statement, Aug 14, 11:57 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT TUE AUG 14 2018
MNZ073-074-141800-
Brown-Redwood-
1157 AM CDT TUE AUG 14 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
BROWN COUNTIES THROUGH 100 PM CDT...
At 1156 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Searles to near Seaforth. Movement was
north at 10 mph.
Half inch hail is possible with these storms.
Locations impacted include...
New Ulm, Redwood Falls, Sleepy Eye, Springfield, Morgan, Wabasso,
Hanska, Vesta, Lucan, Clements, Seaforth and Evan.
This includes the following highways...
U.S. Highway 14 between mile markers 75 and 103.
U.S. Highway 71 between mile markers 57 and 74.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4436 9556 4454 9539 4455 9536 4460 9534
4433 9445 4427 9442 4426 9438 4411 9437
TIME...MOT...LOC 1656Z 199DEG 7KT 4423 9446 4444 9535
JPCSpecial weather statement, Aug 14, 1:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT TUE AUG 14 2018
MNZ041-048-141930-
Pope-Douglas-
150 PM CDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS AND
NORTHWESTERN POPE COUNTIES THROUGH 230 PM CDT...
At 149 PM CDT, a strong thunderstorm was located near Kensington, or
14 miles northeast of Morris, moving southeast at 15 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Lowry, Kensington and Farwell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4575 9532 4560 9567 4569 9576 4582 9576
4585 9575 4586 9575
TIME...MOT...LOC 1849Z 297DEG 14KT 4576 9575
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:16 AM CDT | Special Weather Statement | MPX | Redwood, Renville | 44 min |
| Aug 14, 11:12 AM CDT | Special Weather Statement | MPX | Redwood | 48 min |
| Aug 14, 11:44 AM CDT | Special Weather Statement | MPX | Douglas | 46 min |
| Aug 14, 11:57 AM CDT | Special Weather Statement | MPX | Brown, Redwood | 63 min |
| Aug 14, 2:29 PM CDT | Special Weather Statement | MPX | Kandiyohi | 46 min |
| Aug 14, 2:32 PM CDT | Special Weather Statement | MPX | Chisago | 58 min |
| Aug 14, 3:15 PM CDT | Special Weather Statement | MPX | Wright | 15 min |
| Aug 14, 3:36 PM CDT | Special Weather Statement | MPX | Wright | 54 min |
| Aug 14, 4:42 PM CDT | Special Weather Statement | MPX | Faribault | 48 min |
| Aug 14, 5:25 PM CDT | Special Weather Statement | MPX | Faribault | 65 min |
| Aug 14, 5:30 PM CDT | Special Weather Statement | MPX | Steele | 60 min |
| Aug 14, 6:17 PM CDT | Special Weather Statement | MPX | Steele | 43 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.